MAUDE Adverse Event Report: MAKO SURGICAL CORP. 3.0 RIO ROBOTIC ARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MAKO SURGICAL CORP. 3.0 RIO ROBOTIC ARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 209999
Medical Device Problem Codes Unintended System Motion (1430); Unintended Movement (3026)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 01/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As part of normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted if additional information becomes available.
 
Event or Problem Description
Mps reported that during the tibial cut the arm moved rapidly and injured some of the surrounding soft tissues.On inspection the tibial array was compromised (extremely loose) and it rotated 90 degrees from the original position causing the arm to follow.To cover all bases we requested both mako systems to be tested to make sure they were operating correctly.Arm locked in patient protocol followed.Partial damage to mcl which was repaired by surgeon.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding unintended movement involving a mako robotic arm was reported.The event was confirmed to be caused likely due to user error.Method & results: product evaluation and results: 1.As per the inspection provided by mps: on inspection the tibial array was compromised (extremely loose) and it rotated 90 degrees from the original position causing the arm to follow.2.As per field service: successfully checked over robot at hospital.Carried out inspection of joints, and internal components, and performed system testing.No fault found.Carried out motor phase check, transmission cable testing, friction, angle discrepancy, camera accuracy & robot arm accuracy.All validation testing passed and the system is ready for clinical use.The cause of the failure with robot was the loosening of the tibial array.3.The mako log files and case files were reviewed: the falling of the array can be seen in the velocity traps on monitored tracker moved too fast, lines 118, 121, 128, and 130.We can also see the torque limits in j5 of line 132 indicating the robot has been resisted by some outside force.Both safety features, velocity trap and joint torque limits are designed to protect the patient and user.However, to prevent the robot from constantly turning off we need to set the velocity limits to a level which only creates a warning when the limb moves at a velocity which is outside the normal motion which occurs during surgery.The current level has been tested to provide a usable and safe system.It is the user responsibility to tighten the arrays before initiating bone resection as the robot is designed to follow the joint during surgery so that the joint does not have to be fixed but can move and the robotic arm can compensate for small motions while maintaining its cutting accuracy.To improve cutting accuracy the user should position the joint as close to the center of the bone registration cube as possible during bone resection.All robot registration to burrlist distances were over 200 mm for this case which is high reducing cutting accuracy.There is no indication from service record or this software logs report that the system was in any way malfunctioning.Clinician review: no medical records were received for review with a clinical consultant.Product history review: a review of device history records shows that robot was inspected and the quality inspection procedures were completed with no reported discrepancies.Complaint history review: there have been no other complaints with similar event(s) for the lot referenced.Conclusions: the alleged failure mode was confirmed to be caused due to the loosening of the tibial array.We are unable to confirm if there was a malfunction of the array as this information was not provided, however, it is likely that the array was simply not tightened as it is the surgical tech and mps's responsibility to assess the instruments before and after the case and no deformation was noted.Moreover the mps confirmed that there was no issue with the tibial array post inspection.No additional investigation or specific actions are required.If additional information is received then the complaint will be reopened.

Brand Name
3.0 RIO ROBOTIC ARM - MICS
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer (Section G)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer Contact
sanjana talathi
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21316007
Report Number3005985723-2025-00054
Device Sequence Number8452870
Product Code OLO
UDI-Device Identifier00848486030407
UDI-Public00848486030407
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number209999
Device Lot NumberROB643
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/17/2025
Supplement Date Received by Manufacturer04/23/2025
Initial Report FDA Received Date02/05/2025
Supplement Report FDA Received Date05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/30/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexFemale